to the editor: A 78-year-old man presented with a two-month history of generalized weakness, nausea, upper abdominal discomfort, anorexia, and weight loss of 15 lb. There was no history of fever, vomiting, diarrhea, or dysuria. Medical history included hypertension, osteoarthritis, benign prostatic hypertrophy, and hypercholesterolemia. The patient denied using tobacco or alcohol, but was taking atenolol, tamsulosin, aspirin, and calcium and iron tablets.
On examination, he was afebrile with normal vital signs. Pertinent systemic examination revealed overt icterus, minimal tenderness on deep palpation in the epigastric region, and bilateral knee-high pedal edema. No hepatosplenomegaly or other stigmata of cirrhosis were appreciated.
Laboratory examinations revealed: serum aspartate transaminase, 345 U per L; alanine transaminase, 151 U per L; serum alkaline phosphatase, 2,356 U per L; total serum bilirubin, 12.4 mg per dL (212 μmol per L); conjugated bilirubin, 8 mg per dL (136.8 μmol per L); and albumin, 1.8 g per dL. Prothrombin time, partial thromboplastin time, alfa-feet protein, antimitochondrial antibodies, and complete blood count were within normal limits.
Differential diagnosis of obstructive jaundice included: carcinoma of the head, pancreas, or biliary tract; gallstones; or sludge causing bile duct obstruction. Infiltrative liver disorders and the patient's medications were less likely to cause obstructive jaundice. Hepatobiliary ultrasound examination revealed no dilated intrahepatic ducts and normal echogenicity of liver without any solid masses. The gallbladder was minimally diseased containing some sludge. The biliary duct was not dilated. An abdominal computed tomographic scan did not reveal a pancreatic mass. Endoscopic retrograde cholangiopancreatography (ERCP) failed to demonstrate any dilation of common bile duct, with no evidence of stones. After failing to cannulate pancreatic duct, magnetic resonance imaging with ERCP revealed an atrophic pancreas without any focal masses. No dilation or distortion of pancreatic duct was observed. The liver biopsy showed normal lobular architecture with prominent cholestasis.
After an unrevealing work-up for obstructive jaundice, repeated inquiry revealed he had been taking 500 mg of sustained-released niacin twice daily for the past year. Within 12 weeks of cessation of the niacin, liver function was normal.
Hepatotoxicity associated with sustained-released niacin can be hepatocellular, cholestatic, or mixed.1 The majority of cases of niacin-induced hepatitis are hepatocellular.1,2 The mechanism of hepatocellular and cholestatic injuries from use of niacin is dose-related hepatotoxicity rather than hypersensitivity.2 Constant exposure of hepatocytes to sustained-release niacin without a washout period between doses may account for increased chances of liver injury.3
The causative agent for the liver injury in this patient was niacin, based on the following: the temporal relation between the use of niacin and cholestasis; the fact that a full work-up for cholestatic jaundice was unrevealing; and liver function returning to normal within 12 weeks of cessation of niacin. Because cholestatic hepatitis is an uncommon adverse effect caused by sustained-release niacin, it can be easily overlooked.
With the major emphasis on lowering cholesterol levels, there is an increased interest in niacin. Physicians need to recognize sustained-release niacin-induced cholestatic jaundice by taking a thorough drug history that includes the use of vitamins.